Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2017, 5:42 PM EDT for Bedford County, Virginia. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 5:42 PM EDT (21:42 UTC)
- Expired
- Aug 21, 2017, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Bedford County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:42 PM EDT | FLASH FLOOD | 1 Ssw Bedford, VA | A SLOW MOVING THUNDERSTORM PRODUCED HEAVY DOWNPOURS WHICH CAUSED A TRIBUTARY ALONG THE SOUTH FORK OF LITTLE OTTER CREEK TO OVERFLOW ITS BANKS, CLOSING PORTIONS OF LIBERTY STREET NEAR WEST FEDERAL STREET AND JETER STREET AT WEST WASHINGTON STREET. FLOODING IS O |
| Aug 21, 5:42 PM EDT | FLASH FLOOD | 2 Se Bedford, VA | HEAVY DOWNPOURS WITHIN A SLOW MOVING THUNDERSTORM RESULTED IN NEARLY 2 FEET OF STANDING WATER ALONG 460 WESTBOUND NEAR THE INTERSECTION WITH HULLS STREET...CAUSED BY A BLOCKED DRAINAGE DITCH. THE FLOODING IS ONGOING AT THE TIME OF THIS REPORT...AND THE ROAD IS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
252 WGUS51 KRNK 212142 FFWRNK VAC019-212345- /O.NEW.KRNK.FF.W.0018.170821T2142Z-170821T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 542 PM EDT MON AUG 21 2017 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... Bedford County in south central Virginia... * Until 745 PM EDT * At 539 PM EDT, local law enforcement officials reported flooding in Bedford with at least one creek out of its banks in the city of Bedford. Additional minor flooding was already occurring in the area. Thunderstorms producing heavy rainfall have persisted over the past 1 to 2 hours between Thaxton, Bedford, and Goode, producing very heavy rainfall. Flash flooding is imminent. * Some locations that will experience flooding include... Bedford... Forest... Goode... and Timberlake. Additional rainfall amounts of 1 to 1.5 inches are possible between Bedford and Goode during the next hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3714 7939 3723 7964 3739 7959 3736 7925 $$ RAB
2 follow-up statements
499 WGUS71 KRNK 212241 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 641 PM EDT MON AUG 21 2017 VAC019-212345- /O.CON.KRNK.FF.W.0018.000000T0000Z-170821T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bedford VA- 641 PM EDT MON AUG 21 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR CENTRAL BEDFORD COUNTY... At 637 PM EDT, at 550 PM EDT...emergency management officials reported flash flooding within the warned area. Several streets were closed in Bedford due to flooding. U.S. 460 near Bedford was also closed due to flooding. Tributaries to the South Fork of Little Otter Creek were reported to be out of their banks in more than one location. While the rainfall has diminished within the warned area, rainfall of 2 to 3 inches fell within the warned area during the last couple of hours. Excessive runoff will likely continue for a while longer. Some locations that will experience flooding include... Bedford... Forest... Goode... and Timberlake. Additional rainfall amounts of are expected to be less than 1/2 inch within the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3714 7939 3723 7964 3739 7959 3736 7925 $$ RAB
324 WGUS71 KRNK 212342 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 742 PM EDT MON AUG 21 2017 VAC019-212351- /O.EXP.KRNK.FF.W.0018.000000T0000Z-170821T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bedford VA- 742 PM EDT MON AUG 21 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL BEDFORD COUNTY WILL EXPIRE AT 745 PM EDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3714 7939 3723 7964 3739 7959 3736 7925 $$ RAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:43 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 21, 2:43 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 243 PM EDT Mon Aug 21 2017 .SYNOPSIS... High pressure will gradually move off the Mid Atlantic coast tonight, allowing winds to turn southerly and bring a return of deeper moisture to the region along with a chance for showers and thunderstorms mainly along and west of the Blue Ridge. A cold front will pass over the area Wednesday, bringing a better chance for showers and storms to the Appalachians and central Mid Atlantic region. && .NEAR TERM /THROUGH TUESDAY/... As of 200 PM EDT Monday... Surface high pressure will continue to move off the Virginia and Carolina coast tonight. Return southwesterly flow will maintain an influx of heat and humidity into the region. Under a weakly capped environment this afternoon, upslope flow has generated isolated showers and thunderstorms across the eastern slopes of the North Carolina High Country and southwest Virginia Blue Ridge. Some instability showers have also popped across the piedmont. Some lack in coverage is due to the eclipse as heating is temporarily halted. Some storms may continue into this evening as they track east in zonal flow, but will fade with loss of heating. Skies should be mostly clear through midnight then high clouds will advance over the area through the early morning hours. These high clouds should not be thick enough to deter patchy fog from forming in mountains and river valleys. Overnight conditions will remain muggy with lows in the 60s. Surface high pressure will lose its influence on our weather by Tuesday afternoon. A lee trough and southerly upslope flow may help generate a few storms across the mountains through the afternoon, but coverage may be limited with increase mixing ahead of an approaching front. Any diurnal showers will fade with loss of heating. There is a small chance that prefrontal showers may make it to the western slopes of SE WV and SW VA by evening, however the bulk of the showers will come with the front Wednesday. With limited coverage of showers, abundant sunshine and southerly flow, afternoon temperatures Tuesday will warm into the mid to upper 80s across the mountains to the lower 90s across the foothills and piedmont. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM EDT Monday... Short wave crosses through the base of a broad, somewhat flat upper trough of Monday night. This will result in a chance of showers Tuesday night. Better upper diffluence and coverage of precipitation will be approaching southeast West Virginia by 8AM/12Z Wednesday morning. 00Z ECMWF was bringing a pre-frontal trough and front through southern West Virginia, Virginia and northern North Carolina on Wednesday, with reasonable agreement from the 12Z NAM and GFS. The earlier in the day the front crosses through, the less instability will be available for showers and thunderstorms until the front gets farther east. Cloud cover from ongoing precipitation upstream Wednesday morning will also limit instability in the mountains. Higher probability of showers and thunderstorms Tuesday night and Wednesday will remain over the mountains due to the west wind that will be in place ahead of the front. By Wednesday evening the focus will shift to the piedmont of Virginia and North Carolina. The front and deeper moisture may be slow to exit southern Virginia and northern North Carolina. Clearing in those locations may not occur until late Thursday. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 130 PM EDT Monday... Deeper upper trof develops in the eastern United States with the Canadian, ECMWF, and GFS showing another strong short wave/potential upper low re-enforcing the trof over the Great Lakes on Monday. For the Mid Atlantic region the primary long wave trof axis will cross through the area on Friday. Then not much recover in 500 MB heights through Monday. By Friday morning 850MB temperatures are down to around +12. At the surface a large high passes through the Great Lakes on Friday, then wedges down the east side of the Appalachians on Saturday through Monday. Surface dew points and precipitable water values also drop by Friday, down under an inch for precipitable water and into the 50s for dew points. Saturday, Sunday and Monday some trapped or return low level moisture in the northwest North Carolina mountains, spreading north, west of the Appalachians each consecutive day. Sunday also has the potential for scattered to broken mid and high clouds along with the passage of a warm front from the west. Will keep the forecast dry Friday and Friday night with below normal temperatures through Sunday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 120 PM EDT Monday... Surface high pressure will slide off the VA/NC/SC this afternoon, then further out to sea on Tuesday. Return southwesterly flow will continue to bring in more heat and humidity. Upslope flow and afternoon instabilities may produce scattered showers and thunderstorms along the Blue Ridge this afternoon. The highest chance for afternoon convection will be along the eastern slopes of the northwest North Carolina Blue Ridge. Convection activity and coverage may be less this afternoon as the solar eclipse will reduce heating for a few hours. Any convection lingering past the eclipse will fade with loss of heating this evening. Clearing this evening will likely lead to fog forming in mountain and river valleys. Outside of any fog formation, high confidence in VFR conditions prevailing through the period. Extended Aviation Discussion... Moisture will continue to increase on Tuesday as high pressure moves farther offshore ahead of another cold front that will arrive from the northwest Wednesday. This will again lead to more afternoon clouds and isolated convection across the mountains Tuesday afternoon but overall VFR at this point. Better potential for sub- VFR will come Wednesday when more widespread showers and storms arrive with the next cold front. Flying conditions should slowly improve behind the passing cold front on Thursday although sub-VFR cigs may linger across southern/western sections a while longer. && .EQUIPMENT... As of 930 AM EDT Monday... KFCX doppler radar is expected to be back in operations as early as Wednesday evening (Aug 23rd). Technicians have replaced the bull gear and are reassembling the radar today and tomorrow with calibration worked on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS EQUIPMENT...RCS
Hazardous weather outlook, Aug 21, 3:27 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 327 AM EDT Mon Aug 21 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-220730- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 327 AM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 3:01 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT MON AUG 21 2017
VAZ035-211945-
Amherst-
301 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL AMHERST COUNTY...
At 300 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving southeast at 5 mph.
Winds in excess of 30 mph are possible with this storm. Heavy
downpours and occasional cloud to ground lightning can be expected.
Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Pleasant View...
and Falconerville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3774 7906 3773 7907 3771 7906 3770 7903
3771 7902 3770 7901 3770 7899 3768 7898
3768 7897 3767 7897 3760 7893 3745 7911
3764 7928 3777 7912
TIME...MOT...LOC 1900Z 314DEG 5KT 3766 7914
LocontoSpecial weather statement, Aug 21, 3:30 PM EDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 330 PM EDT MON AUG 21 2017 VAZ032-033-043-212015- Henry-Franklin-Patrick- 330 PM EDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK COUNTIES... At 329 PM EDT, a strong thunderstorm was located over Fairy Stone State Park, moving southeast at 5 mph. Winds in excess of 30 mph are possible with this storm. Heavy downpours along with occasional cloud to ground lightning can also be expected. Locations impacted include... Bassett... Sanville... Endicott... Philpott Dam... and Fairy Stone State Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3684 8022 3692 8010 3680 7990 3668 8012 TIME...MOT...LOC 1929Z 328DEG 6KT 3683 8011 Loconto
Special weather statement, Aug 21, 3:36 PM EDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 336 PM EDT MON AUG 21 2017 NCZ019-212030- Wilkes- 336 PM EDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILKES COUNTY... At 335 PM EDT, a strong thunderstorm was located over Cricket. the storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Occasional cloud to ground lightning and heavy downpours can be expected. Locations impacted include... North Wilkesboro... Wilkesboro... Boomer... Mulberry... and Wilkesboro Reservoir. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3611 8106 3605 8127 3622 8142 3633 8112 TIME...MOT...LOC 1935Z 155DEG 2KT 3616 8121 Loconto
Special weather statement, Aug 21, 4:04 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON AUG 21 2017
VAZ046-047-212100-
Buckingham-Appomattox-
404 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL APPOMATTOX AND WEST CENTRAL BUCKINGHAM COUNTIES...
At 403 PM EDT, a strong thunderstorm was located over Bent Creek,
moving east at 5 mph.
Winds in excess of 30 mph are possible with this storm. Heavy
downpours and occasional cloud to ground lightning can be expected.
Locations impacted include...
Bent Creek...
Wingina...
Tower Hill...
and Oakville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3750 7865 3743 7888 3751 7890 3752 7889
3753 7889 3754 7886 3754 7882 3756 7882
3757 7881 3759 7883 3760 7881 3762 7882
3764 7875 3763 7872 3765 7870
TIME...MOT...LOC 2003Z 249DEG 6KT 3752 7881
LocontoSpecial weather statement, Aug 21, 4:30 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 430 PM EDT MON AUG 21 2017 VAZ034-212115- Bedford- 430 PM EDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY... At 429 PM EDT, a strong thunderstorm was located over Thaxton, moving east at 10 mph. Wind gusts up to 40 mph are possible with this storm. Heavy downpours and occasional cloud to ground lightning can be expected. Locations impacted include... Bedford... Montvale... Huddleston... Thaxton... and Chamblissburg. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3727 7979 3744 7973 3741 7939 3715 7948 TIME...MOT...LOC 2029Z 286DEG 8KT 3734 7968 Loconto
Special weather statement, Aug 21, 5:14 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT MON AUG 21 2017
VAZ034-045-212215-
Campbell-Bedford-
514 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CAMPBELL AND BEDFORD
COUNTIES THROUGH 615 PM EDT...
At 512 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Frequent cloud-to-ground lightning and very heavy rainfall
can also be expected, especially along U.S. 460 between Bedford and
Timberlake.
Locations impacted include...
Bedford...
Altavista...
Evington...
Rustburg...
and Forest.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7918 3709 7920 3711 7920 3712 7921
3711 7922 3710 7922 3710 7924 3712 7924
3713 7925 3711 7927 3725 7965 3740 7958
3731 7910
TIME...MOT...LOC 2112Z 288DEG 11KT 3727 7950
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:22 PM EDT | Special Weather Statement | RNK | Floyd | 38 min |
| Aug 21, 3:01 PM EDT | Special Weather Statement | RNK | Amherst | 44 min |
| Aug 21, 3:24 PM EDT | Areal Flood Advisory | RNK | Amherst | 111 min |
| Aug 21, 3:30 PM EDT | Special Weather Statement | RNK | Henry | 45 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | RNK | Appomattox | 56 min |
| Aug 21, 4:30 PM EDT | Special Weather Statement | RNK | Bedford | 45 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | RNK | Bedford | 61 min |
| Aug 21, 5:23 PM EDT | Areal Flood Advisory | RNK | Bedford | 3 hr |
| Aug 21, 5:56 PM EDT | Special Weather Statement | RNK | Buckingham | 64 min |
| Aug 21, 6:34 PM EDT | Special Weather Statement | RNK | Bedford | 41 min |
| Aug 21, 7:09 PM EDT | Special Weather Statement | RNK | Montgomery | 51 min |
| Aug 21, 7:12 PM EDT | Special Weather Statement | RNK | City of Salem | 33 min |
| Aug 21, 7:52 PM EDT | Special Weather Statement | RNK | City of Radford | 53 min |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.